Texas, 2021

Tornado and Flash Flood in Texas, April 28, 2021

April 28, 2021 · NWS EWX · 52 events in 10 counties and zones

Thunderstorms developed along a cold front in northern Mexico and moved into South Central Texas. Some of these storms grew to be supercells and produced giant hail, damaging wind gusts, and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front in northern Mexico and moved into South Central Texas. Some of these storms grew to be supercells and produced giant hail, damaging wind gusts, and one tornado. Some areas along Highway 90 had multiple rounds of supercells. Two supercells combined near D'Hanis and Hondo, producing gargantuan hail in excess of 6 inches in diameter. One of the hailstones that fell in Hondo was officially measured at 6.416 inches in diameter and weighed 1.26 pounds. These were deemed new Texas state hail records. There is no official monetary loss due to damage as private insurance companies do not release data to the NWS, but knowing the size of hail and the area affected, it is estimated that millions of dollars of damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 28, 1:56 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 28, 1:56 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
256 PM CDT Wed Apr 28 2021

.SHORT TERM (Tonight through Thursday Night)...

...SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING OVER THE RIO GRANDE PLAINS AND TEXAS HILL
COUNTRY...

GOES-16 visible satellite imagery depicts a dryline boundary from
Ozona to Pandale to Langtry, with a remnant outflow boundary from
morning convection over the highway 90 corridor. Southeasterly
surface flow continues to pump deep moisture from the Gulf of Mexico
into the entire region this afternoon, with some cloud cover still
remaining over portions of the I-35 corridor and the Rio Grande
Plains. With additional surface heating expected to continue, the
cap that is present today, will most certainly erode over the next
hour or two, resulting in supercellular structures developing over
the Rio Grande by 21-22Z. Even as of this writing, towering Cu are
developing and clustering into some weak echoes over the Burro
Mountains in northeastern Mexico. Additionally, with the approach of
a vigorous shortwave over northeastern Mexico, scattered to numerous
severe thunderstorms are expected to develop by 21-22Z.

With regard to the ingredients, you name it, we've pretty much got
it: 0-6 km bulk shear of 60-70 kts? Check. MLCAPE/MUCAPE of 2000-
3000+ J/kg? Check. 0-3km SRH values of 150-300 m2/s2? Check. Steep
mid-level lapse rates of 6.5-7.0 C/km? Check. With all those
ingredients in place, and a quickly eroding CAP, believe that storms
will pop rather quickly. Initially, expect more of a big hail
threat, with hail up to 2"+, with some isolated events of up to 3-4"
diameter hail. The tornado threat is also in play, but mainly west
of the I-35/I-37 corridor. With storms initially in a discrete mode,
along with large, humped hodographs, expect a few isolated tornadoes
to be possible. TT WRF, HRRR, and the experimental Warn-on Forecast
System (WoFS) are in good agreement that storms will develop over
the Rio Grande Plains by 21-22Z, then move eastward. A secondary
round of storms appears to be possible following this initial round,
which will more than likely grow upscale and present more of a
damaging wind and heavy rain threat for the Hill Country by late
this evening into early tomorrow morning. With the lack of recent
rainfall, flash flooding risk appears lower, but if heavier precip
amounts can be realized, (5-7" indicated by HREF ensembles over
portions of Kerr, Bandera, Kendall, and Gillespie counties),
localized flooding could take place. In any matter, expecting a good
swatch of 2-4" across the Hill Country, with isolated totals up to
6" possible. The heaviest rain should remain west of the major
metropolitan corridor, but if storms can hold together, wouldn't be
surprised to see a couple inches of rain in the San Antonio Metro.

By Thursday morning, some lingering showers and thunderstorms are
expected to continue, mainly across the northern half of the CWA.
Additional rain and isolated thunderstorms are expected throughout
the day on Thursday, with severe weather not anticipated.

&&

.LONG TERM (Friday through Wednesday)...
The low latitude cut-off low continues to be problematic for model
consistency. While we've generally favored the more progressive trend
with the upper low leaning east and losing much of its energy as a
trough in the polar westerlies pull the frontal convection east. The
GFS had several solutions that pulled the majority of the upper low
downstream with the lead wave, but over the past day the models
finally settled closer to the older CMC/ECM runs that maintain
sufficient dynamics to extend elevated rain chances over the weekend,
with the center of the broader and weaker remnant upper low tracks
right over our forecast area. This should lead to some showers and
garden variety storms (not strong). However, depending on what
happens with the storm system overnight, there is still some belief
that the remnant disturbance is rendered weaker after the departure
of the lead wave. If so, the PoPs over the weekend could yo-yo back
to drier. We hope not; we'll need the rain over the drought-stricken
southern counties. The 12Z models time the ejecting upper low
during the day Sunday leaving the stable pattern in the remainder of
the forecast to be in better confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  78  64  76  61 /  70  60  30  20  30
Austin Bergstrom Intl Airport  69  79  63  77  61 /  60  60  30  20  30
New Braunfels Muni Airport     70  82  64  80  62 /  60  50  30  20  40
Burnet Muni Airport            65  75  60  74  58 /  90  50  30  30  30
Del Rio Intl Airport           68  85  63  81  62 /  70  10  20  40  40
Georgetown Muni Airport        68  77  63  75  60 /  80  60  30  30  30
Hondo Muni Airport             68  85  63  80  61 /  80  30  20  20  40
San Marcos Muni Airport        68  80  63  78  61 /  60  60  30  20  30
La Grange - Fayette Regional   73  82  66  79  63 /  30  60  30  30  30
San Antonio Intl Airport       70  82  65  78  63 /  70  50  30  20  40
Stinson Muni Airport           70  84  65  80  63 /  70  40  30  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Morris
Long-Term...Oaks
Decision Support...Treadway
Hazardous weather outlook, Apr 28, 2:15 AM CST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
315 AM CDT Wed Apr 28 2021

TXZ171>173-183>194-202>209-217>225-228-290900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
315 AM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and thunderstorms are expected to develop late
this afternoon through the evening hours from the Rio Grande into
the Hill Country. Some of these storms could become severe,
producing large hail and damaging wind gusts. There is the
potential some severe storms near and west of a Kerrville to
Castroville to Carrizo Springs line could produce very large hail,
2 inches or greater in diameter, and isolated tornadoes.

In addition, locally heavy rainfall will be possible across the
Hill Country and southern Edwards Plateau. 1-3 inches of rain is
forecast across this area, with a potential for isolated bands up
to 5 inches. Localized flooding could occur if these high bands
develop.

The showers and storms will move east through the I-35 corridor
late evening and overnight. Some storms could be strong to severe
into the I-35 corridor, with small hail and damaging winds gusts
the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Spotters are encouraged
to submit severe weather reports and rainfall amounts to the
National Weather Service.

In the hours before

Special weather statement, Apr 28, 2:34 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
334 PM CDT Wed Apr 28 2021

TXZ183-282115-
Val Verde TX-
334 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Shumla, or 15 miles east of Langtry, moving
northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Juno, Bakers Crossing and Devils River State Nat Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

LAT...LON 2975 10136 2988 10144 3026 10106 3002 10079
TIME...MOT...LOC 2034Z 236DEG 33KT 2988 10132

BRADY

The radar

The Laughlin AFB radar (KDFX), 62 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

42 hail, 8 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Val Verde

When
April 28, 3:41 PM CST
Where
Val Verde County, 0.6 mi W of Del Rio
Measured
1.5 in hail
Reported by
Public
Coordinates
29.370, -100.910

A thunderstorm produced ping pong ball size hail near the Del Rio International Airport.

Hail, Val Verde

When
April 28, 3:45 PM CST
Where
Val Verde County, 3.01 mi E of Del Rio
Measured
1.75 in hail
Reported by
Public
Coordinates
29.370, -100.850

A thunderstorm produced golf ball size hail on Hwy 90 east of Del Rio.

Hail, Val Verde

When
April 28, 3:47 PM CST
Where
Val Verde County, 3.67 mi SW of (Dlf)laughlin Afb de
Measured
3 in hail
Reported by
Public
Coordinates
29.330, -100.820

A thunderstorm produced three inch diameter hail near the intersection of Hwy 277 and Spur 317 southeast of Del Rio.

Hail, Val Verde

When
April 28, 3:50 PM CST
Where
Val Verde County, 1.38 mi S of Del Rio
Measured
2 in hail
Reported by
Public
Coordinates
29.350, -100.900

A thunderstorm produced two inch diameter hail in Del Rio.

Hail, Val Verde

When
April 28, 3:55 PM CST
Where
Val Verde County, 0.92 mi SW of (Dlf)laughlin Afb de
Measured
2 in hail
Reported by
Other Federal Agency
Coordinates
29.360, -100.790

A thunderstorm produced two inch diameter hail at Laughlin AFB. The base weather observer reported the hail.

Hail, Kinney

When
April 28, 4:22 PM CST
Where
Kinney County, 0.6 mi E of Brackettville
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
29.320, -100.410

A thunderstorm produced half dollar size hail in Brackettville.

Hail, Kinney

When
April 28, 4:35 PM CST
Where
Kinney County, 0.69 mi S of Brackettville
Measured
1.25 in hail
Reported by
Public
Coordinates
29.310, -100.420

A thunderstorm produced quarter to half dollar sized hail in Brackettville.

Hail, Kinney

When
April 28, 5:04 PM CST
Where
Kinney County, 0.69 mi S of Brackettville
Measured
1 in hail
Reported by
Public
Coordinates
29.310, -100.420

A thunderstorm produced quarter size hail in Brackettville.

Hail, Kinney

When
April 28, 5:05 PM CST
Where
Kinney County, 0.69 mi S of Brackettville
Measured
1.5 in hail
Reported by
Public
Coordinates
29.310, -100.420

A thunderstorm produced ping pong ball size hail in Brackettville.

Hail, Kinney

When
April 28, 5:05 PM CST
Where
Kinney County, 1.2 mi W of Brackettville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.320, -100.440

A thunderstorm produced two inch diameter hail on the west side of Brackettville.

Hail, Uvalde

When
April 28, 5:07 PM CST
Where
Uvalde County, 0.6 mi W of Laguna
Measured
2.75 in hail
Reported by
Public
Coordinates
29.420, -100.010

A thunderstorm produced baseball size hail on Hwy 55 northwest of Uvalde.

Hail, Uvalde

When
April 28, 5:19 PM CST
Where
Uvalde County, 2.78 mi WNW of North Uvalde
Measured
2.75 in hail
Reported by
Public
Coordinates
29.270, -99.860

A thunderstorm produced baseball size hail northwest of Uvalde.

Hail, Uvalde

When
April 28, 5:50 PM CST
Where
Uvalde County, 1.83 mi SE of Concan
Measured
1.75 in hail
Reported by
Public
Coordinates
29.500, -99.710

A thunderstorm produced golf ball size hail in Concan.

Hail, Uvalde

When
April 28, 6:12 PM CST
Where
Uvalde County, Sabinal
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
29.320, -99.470

A thunderstorm produced tennis ball size hail in Sabinal.

Thunderstorm Wind, Medina

When
April 28, 6:27 PM CST to 6:32 PM CST
Where
Medina County, 0.82 mi NW of (Hdo)hondo Muni Arpt to 2.94 mi ESE of Hondo
Measured
96 kt (110 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.358, -99.191

An NWS Storm Survey Team determined that the majority of wind damage in and around Hondo was caused by straight line thunderstorm winds estimated at 75 to 110 mph. Two metal buildings had their large doors blown in or out and parts of the metal roofing was blown off a building near the South Texas Regional Airport at Hondo. There was widespread tree damage and multiple center pivot irrigation systems toppled by the severe wind.

Hail, Medina

When
April 28, 6:30 PM CST
Where
Medina County, 4.82 mi W of (Hdo)hondo Muni Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
29.350, -99.260

A thunderstorm produced tennis ball size hail northeast of D'Hanis.

Hail, Medina

When
April 28, 6:30 PM CST
Where
Medina County, 4.65 mi WSW of (Hdo)hondo Muni Arpt
Measured
4 in hail
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
29.331, -99.254

A NWS damage survey showed extensive damage to cars, RVs, and structures in D'Hanis from very large hail and windblown hail. RVs had holes in their roofs, cars and trucks had windows busted out, and siding had holes in them. Building facades had extensive damage as well. Monetary loss numbers are not readily available but based on the amount of RV, automobile, and building damage, it can be estimated that damage in the D'Hanis area is likely more than 1 million dollars.

Tornado, Medina

When
April 28, 6:33 PM CST to 6:41 PM CST
Where
Medina County, 2.14 mi NE of Ellstone to 3.68 mi ENE of Ellstone
Rating
EF1
Path length
1.82 mi
Path width
600 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
29.299, -99.102

Within a larger more sporadic wind damage path, a National Weather Service Storm Survey Team found a distinct path of concentrated damage along Elstone Road/CR 446 that they rated an EF-1 tornado. Based on radar and time estimates from locals the tornado began west of Hwy 173 where it peel back the roof of a barn before causing significant damage to a manufactured home and rolled an RV. The tornado crossed Hwy 173 and proceeded east along CR 548 snapping tree trunks along the road before reaching another cluster of manufactured homes. One home was pushed off of its foundation. Another single family home suffered extensive roof damage. The|homeowner provided details of the event and showed additional damage to the property, including a shed anchored with cement footings being demolished and a weighted deer blind being blown over. Damage decreased to the east of these homes with a center pivot irrigation system damaged and more tree damage. The endpoint for the tornado was estimated as Hondo Creek prevented further survey eastward. Maximum winds are estimated to have been 110 mph with an estimated tornado path width of 600 yards.

Hail, Medina

When
April 28, 6:35 PM CST to 6:45 PM CST
Where
Medina County, 0.6 mi E of Hondo
Measured
5 in hail
Reported by
Broadcast Media
Coordinates
29.350, -99.140

Pictures shared on social media show several large hailstones over 5 inches in diameter. Significant hail damage occurred in and around Hondo with property damage to roofs, cars, windows, and some buildings.

Hail, Medina

When
April 28, 6:35 PM CST
Where
Medina County, Hondo
Measured
6 in hail
Reported by
Public
Coordinates
29.350, -99.150

Social media post shows a gargantuan hailstone likely 6+ inches in diameter. The hailstone was not saved and and therefore an official measurement could not be taken.

Hail, Medina

When
April 28, 6:35 PM CST
Where
Medina County, 0.66 mi SSE of Hondo
Measured
6.42 in hail
Reported by
NWS Storm Survey
Coordinates
29.342, -99.144

A NWS storm survey team and employees from the Insurance Institute for Business and Home Safety (IBHS) conducted official measurements of a gargantuan hailstone. The stone fell at a residence in Hondo Texas during a supercell thunderstorm during the evening of April 28, 2021. With 3D scanning equipment, the IBHS was able to determine the maximum hail diameter at 6.416 inches, circumference at 19.73 inches, and volume of 40.239 cubic inches. The hailstone weight was 1.26 pounds. As of this writing, these measurements are being recognized as Texas state hail records. A full report on this hail event and this particular hailstone can be found at https://www.ncdc.noaa.gov/monitoring-content/extremes/scec/reports/20210624-Texas-Hailstone.pdf .

Thunderstorm Wind, Medina

When
April 28, 6:50 PM CST
Where
Medina County, 4.84 mi S of Dunlay
Measured
91 kt (105 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.280, -99.000

An NWS Storm Survey Team determined that damage done east of the EF-1 tornado south of Dunlay was caused by straight line thunderstorm winds estimated at 80 to 105 mph. Two separate sections of power lines were knocked down, the roofs of two houses were damaged, several center pivot irrigation systems were damaged, and large tree limbs were knocked down.

Hail, Medina

When
April 28, 7:00 PM CST
Where
Medina County, 0.6 mi E of Dunlay
Measured
2.5 in hail
Reported by
Public
Coordinates
29.350, -98.990

A thunderstorm produced tennis ball size hail in Dunlay.

Hail, Medina

When
April 28, 7:10 PM CST
Where
Medina County, 2.78 mi WNW of Castroville
Measured
1.75 in hail
Reported by
Public
Coordinates
29.370, -98.920

A thunderstorm produced golf ball size hail northwest of Castroville.

Thunderstorm Wind, Medina

When
April 28, 7:10 PM CST
Where
Medina County, 0.69 mi N of Castroville Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
29.340, -98.850

A thunderstorm produced a measured wind gust of 53 kts at the Castroville Municipal Airport.

Thunderstorm Wind, Medina

When
April 28, 7:16 PM CST
Where
Medina County, 0.92 mi NE of Castroville
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Storm Chaser
Coordinates
29.360, -98.870

A thunderstorm produced wind gusts estimated at 70 mph that flipped a Recreation Vehicle, uprooted several trees, blew down fences, and twisted irrigation pipes around Castroville.

Hail, Bexar

When
April 28, 7:17 PM CST
Where
Bexar County, 4.21 mi W of Alamo Downs
Measured
1 in hail
Reported by
Public
Coordinates
29.450, -98.700

A thunderstorm produced quarter size hail near Sea World in San Antonio.

Hail, Bexar

When
April 28, 7:22 PM CST
Where
Bexar County, 1.83 mi NW of (Skf)kelly Afb San A
Measured
1.5 in hail
Reported by
Public
Coordinates
29.420, -98.650

A thunderstorm produced ping pong ball size hail near I-410 and Hwy 151 on the west side of San Antonio.

Hail, Bexar

When
April 28, 7:23 PM CST
Where
Bexar County, 1.93 mi WSW of (Skf)kelly Afb San A
Measured
1 in hail
Reported by
Public
Coordinates
29.390, -98.660

A thunderstorm produced quarter size hail near Lackland AFB in San Antonio.

Hail, Bexar

When
April 28, 7:27 PM CST
Where
Bexar County, 7.35 mi W of Alamo Downs
Measured
1 in hail
Reported by
Public
Coordinates
29.430, -98.750

A thunderstorm produced quarter size hail in far western San Antonio.

Hail, Bexar

When
April 28, 7:35 PM CST
Where
Bexar County, 1.39 mi WSW of Lackland Afb
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
29.370, -98.650

A thunderstorm produced quarter size hail at Lackland AFB in San Antonio.

Hail, Bexar

When
April 28, 7:40 PM CST
Where
Bexar County, 6.05 mi W of Leon Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
29.480, -98.730

A thunderstorm produced golf ball size hail near Sea World in San Antonio.

Hail, Uvalde

When
April 28, 7:50 PM CST
Where
Uvalde County, 0.92 mi SE of Uvalde
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.210, -99.790

A thunderstorm produced golf ball size hail in Uvalde.

Hail, Bexar

When
April 28, 7:55 PM CST
Where
Bexar County, 4.19 mi S of Helotes
Measured
1 in hail
Reported by
Public
Coordinates
29.520, -98.690

A thunderstorm produced quarter size hail along Loop 1604 in northwestern San Antonio.

Flash Flood, Bexar

When
April 28, 8:25 PM CST to 11:15 PM CST
Where
Bexar County, 1.93 mi ENE of Leon Vly to 2.2 mi ENE of Leon Vly
Cause
Heavy Rain
Reported by
Public
Coordinates
29.480, -98.600

Thunderstorms produced heavy rain that led to flash flooding. Water covered the road at I-410 and Bandera Rd. in northwestern San Antonio.

Thunderstorm Wind, Bexar

When
April 28, 8:30 PM CST
Where
Bexar County, 3.08 mi WSW of Luxello
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.590, -98.370

A thunderstorm produced wind gusts estimated at 70 mph that knocked down trees in northeastern San Antonio.

Thunderstorm Wind, Bexar

When
April 28, 8:30 PM CST
Where
Bexar County, 2.77 mi ENE of Wetmore
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.590, -98.380

A thunderstorm produced wind gusts estimated at 70 mph that knocked down trees near the intersection of Stahl Rd. and Judson Rd. in northeastern San Antonio.

Thunderstorm Wind, Bexar

When
April 28, 8:30 PM CST to 8:35 PM CST
Where
Bexar County, 2.5 mi WSW of Luxello to 0.76 mi NW of Luxello
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.590, -98.360

An NWS Storm Survey Team determined thunderstorm winds estimated at 80 mph caused damage to an area one mile wide and four miles long in northeastern San Antonio and adjacent parts of Bexar County outside the city limit to near the Comal County line. The damage was to trees, fences, and power lines.

Thunderstorm Wind, Bexar

When
April 28, 8:35 PM CST to 8:38 PM CST
Where
Bexar County, 0.76 mi NW of Luxello to 0.88 mi N of Luxello
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.608, -98.329

An NWS Storm Survey Team determined thunderstorm winds estimated at 80 mph caused damage to an area one mile wide and four miles long in northeastern San Antonio and adjacent parts of Bexar County outside the city limit to Bracken in Comal County. The damage was to trees, fences, and power lines.

Hail, Comal

When
April 28, 8:55 PM CST
Where
Comal County, 4.15 mi WNW of New Braunfels
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.730, -98.190

A thunderstorm produced quarter size hail in northwestern New Braunfels.

Hail, Comal

When
April 28, 9:00 PM CST
Where
Comal County, 4.32 mi SSW of Sattler
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
29.770, -98.190

A thunderstorm produced golf ball size hail north of New Braunfels.

Hail, Comal

When
April 28, 9:05 PM CST
Where
Comal County, 4.15 mi ESE of Valley View
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
29.740, -98.210

A thunderstorm produced half dollar size hail on the northwest side of New Braunfels.

Hail, Comal

When
April 28, 9:06 PM CST
Where
Comal County, 3.08 mi WNW of Hunter
Measured
1 in hail
Reported by
Public
Coordinates
29.810, -98.080

A thunderstorm produced quarter size hail near Hunter.

Hail, Comal

When
April 28, 9:10 PM CST
Where
Comal County, 3.08 mi WNW of Hunter
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.810, -98.080

A thunderstorm produced quarter size hail near Hunter.

Hail, Hays

When
April 28, 9:15 PM CST
Where
Hays County, 2.16 mi NNW of San Marcos Lowman Ar
Measured
2 in hail
Reported by
Public
Coordinates
29.880, -97.960

A thunderstorm produced two inch diameter hail in San Marcos.

Hail, Hays

When
April 28, 9:17 PM CST
Where
Hays County, 2.16 mi NNE of San Marcos Lowman Ar
Measured
1.75 in hail
Reported by
Public
Coordinates
29.880, -97.940

A thunderstorm produced golf ball size hail in San Marcos.

Hail, Hays

When
April 28, 9:30 PM CST
Where
Hays County, 2.39 mi SSW of Kyle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.950, -97.890

A thunderstorm produced quarter size hail between San Marcos and Kyle.

Hail, Real

When
April 28, 9:35 PM CST
Where
Real County, 1.38 mi WSW of Prade Ranch
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
29.870, -99.770

A thunderstorm produced ping pong ball size hail near Prade Ranch.

Hail, Real

When
April 28, 9:40 PM CST
Where
Real County, 1.83 mi NE of Leakey Lewis Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
29.840, -99.760

A thunderstorm produced ping pong ball size hail north of Leakey.

Hail, Bandera

When
April 28, 11:09 PM CST
Where
Bandera County, 1.83 mi NE of Medina Circle R Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.840, -99.250

Hail, Kerr

When
April 28, 11:20 PM CST
Where
Kerr County, 0.69 mi S of Kerrville
Measured
1.5 in hail
Reported by
Public
Coordinates
30.040, -99.130

A thunderstorm produced ping pong ball size hail in Kerrville.

Hail, Uvalde

When
April 28, 11:23 PM CST
Where
Uvalde County, Utopia
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
29.620, -99.530

A thunderstorm produced tennis ball size hail in Utopia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954426, 954427, 954433, 954437, 954438, 954440, 954442, 954443, 954444, 954445, 954447, 954448, 954449, 954450, 954955, 954465, 956762, 954961, 954466, 956730, 956759, 954958, 954467, 954468, 954469, 954470, 954471, 954472, 954473, 954474, 954475, 954476, 954477, 954478, 954610, 954947, 954949, 954953, 954960, 954611, and more.